Alert archive / Utah / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 56, NWS Salt Lake City, UT

September 12, 2002Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Sep 12, 2002, 4:50 PM MDT for Washington County, Utah. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2002, 4:50 PM MDT (22:50 UTC)
Expired
Sep 12, 2002, 5:15 PM MDT
In force
25 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Washington County, UT

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 10.8 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2002-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2002-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2289 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

883 
WUUS55 KSLC 122250
SVRSLC
UTC053-122315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
449 PM MDT THU SEP 12 2002

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WASHINGTON COUNTY IN UTAH
  THIS INCLUDES THE CITY OF ST GEORGE

* UNTIL 515 PM MDT

* AT 444 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM ABOUT 4 MILES NORTH OF ST GEORGE...MOVING 
SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER WASHINGTON AT 455 PM MDT

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3725 11356 3710 11372 3690 11346 3707 11325

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 12, 4:17 PM MDT, 33 minutes earlier.

Area forecast discussion, Sep 12, 4:17 PM MDT, 33 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
417 PM MDT THU SEP 12 2002

.SYNOPSIS...AN UPPER LOW OVER CENTRAL UTAH WILL SLOWLY MOVE EAST OF
THE AREA BY FRIDAY AFTERNOON. A RIDGE OF HIGH PRESSURE WILL DEVELOP
OVER THE AREA FOR THE WEEKEND.

.DISCUSSION...UPPER LEVEL CIRCULATION OVER CENTRAL UTAH WITH MOST
AND UNSTABLE AIRMASS IN PLACE. FLASH FLOOD WATCH CONTINUED UNTIL 100
AND EXPANDED TO INCLUDE WASATCH MOUNTAINS SOUTH OF I-80 AND BOOK
CLIFFS. SLOW MOVING SHOWERS CONTINUE IN THAT AREA AND RECENT BURN
AREAS WILL BE AFFECTED.

UPPER LOW WILL BEGIN TO SHIFT EAST FRIDAY WITH LINGERING INSTABILITY
MOUNTAIN AND EAST. RIDGE BUILDS IN FOR SATURDAY AND SUNDAY. WINDS
MAY INCREASE WESTERN VALLEYS SUNDAY AS NEXT SYSTEM APPROACHES. 12Z
AVN SHOWS A TROF ROTATING NORTHEAST ACROSS THE NORTHERN GREAT BASIN
MONDAY MORNING. THIS MAY PUSH A MAINLY DRY BUT WINDY COLD FRONT INTO
UTAH. NEW AVN ALSO DEEPER WITH FOLLOWING SHORTWAVE FOR TUESDAY.
ADDED A SHOWER THREAT FOR MONDAY AND TUESDAY NORTHERN SECTIONS WITH
THESE SYSTEMS. DRY FOR WEDNESDAY AND THURSDAY AND COOL.

SLC 5210 CDC 4211  GIBSON

.SLC...FFASLC...FLASH FLOOD WATCH MOST OF CENTRAL AND SOUTHERN
       UTAH UNTIL 1000 PM.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 12:23 PM MDTTornado WarningSLCSanpete7 min
Sep 12, 1:41 PM MDTFlash Flood WarningSLCEmery, Sevier64 min
Sep 12, 2:17 PM MDTFlash Flood WarningSLCGarfield118 min
Sep 12, 2:25 PM MDTFlash Flood WarningSLCKane2 hr
Sep 12, 3:08 PM MDTFlash Flood WarningSLCEmery, Garfield, Kane, Wayne112 min
Sep 12, 3:28 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane47 min
Sep 12, 4:24 PM MDTTornado WarningSLCCarbon36 min
Sep 12, 4:24 PM MDTTornado WarningSLCCarbon36 min
Sep 12, 4:52 PM MDTFlash Flood WarningSLCCarbon, Emery113 min
Sep 12, 5:07 PM MDTFlash Flood WarningSLCCarbon, Emery98 min

Nearby

Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.